Alert archive / North Dakota / Special Weather Statements in 2021
Special Weather Statement, NWS Bismarck, ND
NWS Bismarck, ND issued this special weather statement at Jul 16, 2021, 1:01 PM CDT for Kidder County, North Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2021, 1:01 PM CDT (18:01 UTC)
- Expired
- Jul 16, 2021, 1:30 PM CDT
- In force
- 29 min
- Issued by
- NWS Bismarck, ND
County Kidder County, ND
The radar
The Bismarck radar (KBIS), 59 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 6.0 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 609 J/kg
- Mixed-layer CIN
- -250 J/kg
- Mixed-layer LCL
- 1232 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
673
WWUS83 KBIS 161801
SPSBIS
Special Weather Statement
National Weather Service Bismarck ND
101 PM CDT Fri Jul 16 2021
NDZ035-036-046-047-161830-
Kidder ND-Logan ND-Burleigh ND-Emmons ND-
101 PM CDT Fri Jul 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KIDDER...SOUTHEASTERN
BURLEIGH...NORTHWESTERN LOGAN AND NORTHEASTERN EMMONS COUNTIES UNTIL
130 PM CDT...
At 1259 PM CDT, a strong thunderstorm was located 10 miles southwest
of Steele, moving southeast at 20 mph.
Half inch hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Napoleon, Steele, Hazelton, Dawson, Braddock, Lake Isabel and
Kintyre.
Frequent lightning and very heavy rainfall is also occurring with
this storm. Do not drive your vehicle through flooded roadways.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
LAT...LON 4669 10024 4679 10017 4692 9991 4689 9974
4675 9955 4649 9975 4647 10029
TIME...MOT...LOC 1759Z 314DEG 18KT 4673 10002
$$
HAMILTONWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Jul 16, 12:34 PM CDT, 27 minutes earlier.
Area forecast discussion, Jul 16, 12:34 PM CDT, 27 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1234 PM CDT Fri Jul 16 2021 .UPDATE... Issued at 1224 PM CDT Fri Jul 16 2021 At 1725Z, a thunderstorm was located over eastern Burleigh into western Kidder county, on the eastern periphery of a steep mid- level lapse rate field. Effective bulk shear of 30 to 40 kts have allowed convection to organize enough for hail up to quarter size at times this morning, with strong updrafts made possible within a healthy MUCAPE environment. While the overall pattern features weakly forced ascent, current convection has sustained along the mid-level lapse rate gradient. With this update we extended POPs further south and east through the afternoon. Frequent lightning, small hail, and locally heavy rain will be the main threats with this current convection over the next several hours, though near severe hail can't be ruled out at times. UPDATE Issued at 930 AM CDT Fri Jul 16 2021 Thunderstorms continue over central North Dakota, after dropping 2 to 3 inches of rain in the Minot area this morning. As this convective activity has appeared to form on the nose of 850mb warm air advection, the waning of the lower level jet this morning should lead to a gradual decrease in convective coverage through the morning. Precipitation chances in the near-term were updated based on observed trends, then blended into very low chances this afternoon before chances return this evening. UPDATE Issued at 617 AM CDT Fri Jul 16 2021 A line of thunderstorms has exploded across Renville and eastern Ward Counties. The strongest storms are likely producing hail approaching severe criteria. Warm air advection appears to have lifted parcels to the LFC, which are now experiencing CAPE around 1000 J/kg with effective bulk shear up to 40 kts. It is highly uncertainty how long this convection will last and where it will travel, but it seems reasonable that it will continue to impact parts of north central North Dakota for at least the next few hours. Visibility is being reduced in the southern James River Valley, likely due to condensation on smoke particulates. A patchy fog mention has been added to the forecast. && .SHORT TERM...(Today and tonight) Issued at 415 AM CDT Fri Jul 16 2021 A series of weak mid level impulses ahead of a building upper level ridge are crossing western parts of the region early this morning. The lower levels are characterized by southerly flow between broad areas of lower pressure to the west and higher pressure to the east. The combination of the mid level waves intersecting the low level jet with modest warm air advection and moisture transport has sustained a couple clusters of showers and thunderstorms across western North Dakota during the early morning hours. Guidance has struggled with this convection, so overall confidence on its evolution through the morning is low. It stands to reason that this activity should slowly wane by late morning as the low level jet weakens. However, moisture transport remains stout and actually increases over central North Dakota into the afternoon. While the environment over western North Dakota early this morning contains MUCAPE around 1000 J/kg and mid level lapse rates as high as 8 C/km, week deep layer shear should prevent organized convection and severe weather. Gusty winds and small hail cannot be ruled out this morning, but neither have yet to be observed. The upper level ridge is forecast to become more amplified today, with the underlying thermal ridge centered over eastern Montana. A surface dryline may evolve in western North Dakota this afternoon, with dewpoints ranging from the mid 60s in central North Dakota to mid 30s in eastern Montana. Low level circulations associated with the dryline and the eastern edge of the thermal ridge, along with the continued presence moisture transport, may allow some isolated thunderstorms to develop across western and central North Dakota late this afternoon through the evening. However, any convection that does initiate will have to contend with rising heights and perhaps an elevated layer of CIN. There is a higher probability, but still relatively low, of thunderstorms over western North Dakota compared to central. Any storms that develop late this afternoon and evening should have access to at least 2000 J/kg MLCAPE and mid level lapse rates around 7.5 to 8.5 C/km, but deep layer shear no higher than 25 kts should prevent organized severe convection. Nevertheless, a few stronger storms producing small hail and gusty winds are certainly possible. Some convection could linger or develop through tonight as a weaker low level jet intersects another series of mid level impulses, but confidence on this is quite low. Very warm temperatures are expected through the short term period, with highs this afternoon ranging from around 90 in the James River Valley and Turtle Mountains to near 100 in the far west. It will be noticeably more humid as well, as dewpoints climb into the lower to mid 60s across central North Dakota. There is some uncertainty on the maximum potential of temperatures today due to an expected increase in smoke aloft advecting from the west. HRRR simulations show near-surface smoke to not be as much of an issue today, except for perhaps behind the dryline in far western North Dakota where winds would turn westerly. Lows tonight will mainly be in the 60s. .LONG TERM...(Saturday through Thursday) Issued at 415 AM CDT Fri Jul 16 2021 Hot temperatures are the main highlight through the long term period. Little change in the synoptic pattern is expected from today to Saturday, but there is higher model confidence in the presence of mid level impulses over western and central North Dakota Saturday afternoon. The presence of these waves combined with stronger low level convergence over far eastern Montana will lead to a slightly better chance of thunderstorms across the western half of the region late Saturday afternoon through the evening. The current suite of CAMs is offering a wide variety of solutions, ranging from widespread convection (NSSL-WRF) to none at all (HRRR). There are concerns with broad height rises and MLCIN, so convection may struggle if the best mid and low level forcing are not aligned. A similar amount of buoyancy as today is forecast for Saturday (around 1000-2000 J/kg MLCAPE), and deep layer shear is forecast to increase closer to 30 kts in western North Dakota. So if storms do develop, they could be strong to marginally severe. Widespread severe weather is not expected at this time. Similar temperatures can also be expected Saturday, with widespread highs in the 90s. Confidence remains very high for strong upper level ridging from the Southern Rockies to Northern High Plains through the long term period, with the top of the ridge in the vicinity of the international border most days. The high confidence in this pattern, which will result in a prolonged period of well above normal temperatures, is exhibited by long stretches of NAEFS and ECMWF ensemble upper and mid level heights and temperatures at least at the 99th percentile. In fact, 200 mb heights in the ECMWF ensemble are showing regional climatological maxima from Sunday through next Saturday! While there is some growing spread in NBM temperature guidance next week, the 25th percentile is consistently in the lower to mid 90s south of Highway 2 through Thursday. It is likely that at least a day or two next week will see widespread highs above 100, but predictability is not high enough to pinpoint which days this far out. One potential limiting factor on this upcoming heat wave could be smoke aloft, which carries essentially zero predictability at this time range. But even if thick smoke aloft moves over the area, highs would likely be closer to the NBM 25th percentile which is still at least 5 to 10 degrees above normal. Another factor in next week's heat could be the amount of low level moisture. Higher dewpoints would likely keep temperatures slightly cooler, but could still result in similar heat indices. The current forecast maintains daily maximum heat index values in the 90s. While there may be opportunities for shortwaves rounding the ridge, most of the long term period is expected to remain dry. Ensemble guidance currently shows very low confidence in any given chance of thunderstorms. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1224 PM CDT Fri Jul 16 2021 Generally VFR conditions expected for the 18Z TAF period, though isolated to scattered thunderstorms may impact any area at sporadic times through this period. Hail and gusty and erratic winds may accompany stronger thunderstorms, with briefly MVFR visibility. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...AE SHORT TERM...Hollan LONG TERM...Hollan AVIATION...AE
Hazardous weather outlook, Jul 16, 12:37 PM CDT, 24 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1237 PM CDT Fri Jul 16 2021 NDZ001-009-017-031-032-040-043-171745- Divide-Williams-McKenzie-Golden Valley-Billings-Slope-Bowman- 1237 PM CDT Fri Jul 16 2021 /1137 AM MDT Fri Jul 16 2021/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are possible today and tonight. Severe weather is not expected, but the strongest storms could produce small hail and gusty winds. Near critical fire weather conditions are possible this afternoon and early evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ002>005-010>013-018>022-033>036-041-042-044>047-050-171745- Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce- Dunn-Mercer-Oliver-McLean-Sheridan-Stark-Morton-Burleigh-Kidder- Hettinger-Grant-Adams-Sioux-Emmons-Logan-McIntosh- 1237 PM CDT Fri Jul 16 2021 /1137 AM MDT Fri Jul 16 2021/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are possible today and tonight. Severe weather is not expected, but the strongest storms could produce small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ023-025-037-048-051-171745- Wells-Foster-Stutsman-La Moure-Dickey- 1237 PM CDT Fri Jul 16 2021 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Jul 16, 8:40 AM CDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
840 AM CDT FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 4 WNW MINOT 48.26N 101.37W
07/16/2021 M2.65 INCH WARD ND COCORAHS
COCORAHS STATION ND-WR-21 MINOT 4.1 WNW.
&&
AELocal storm report, Jul 16, 9:08 AM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
908 AM CDT FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 AM HEAVY RAIN 1 NW MINOT 48.25N 101.32W
07/16/2021 M2.10 INCH WARD ND PUBLIC
RELAYED VIA SOCIAL MEDIA.
&&
AELocal storm report, Jul 16, 9:38 AM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
938 AM CDT FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM HEAVY RAIN 13 S MINOT 48.05N 101.30W
07/16/2021 M3.06 INCH WARD ND PUBLIC
RELAYED VIA SOCIAL MEDIA. MEASURED AT SOUTH
PRAIRIE.
&&
AESpecial weather statement, Jul 16, 9:57 AM CDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Bismarck ND
957 AM CDT Fri Jul 16 2021
NDZ021-161515-
McLean ND-
957 AM CDT Fri Jul 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MCLEAN COUNTY UNTIL 1015
AM CDT...
At 957 AM CDT, a strong thunderstorm was located over Riverdale, or
10 miles south of Garrison, moving southeast at 15 mph.
Nickel size hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Riverdale.
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4735 10134 4748 10144 4750 10141 4751 10138
4752 10137 4755 10141 4756 10140 4758 10137
4749 10113
TIME...MOT...LOC 1457Z 308DEG 15KT 4750 10136
HAMILTONSpecial weather statement, Jul 16, 12:16 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1216 PM CDT Fri Jul 16 2021
NDZ035-036-161745-
Kidder ND-Burleigh ND-
1216 PM CDT Fri Jul 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIDDER AND
SOUTHEASTERN BURLEIGH COUNTIES UNTIL 1245 PM CDT...
At 1215 PM CDT, strong thunderstorms were clustered near Sterling, or
14 miles west of Steele, moving southeast at 20 mph.
Penny size hail and wind gusts to 40 mph will be possible with these
storms.
Locations impacted include...
Steele, Sterling, Driscoll and Mckenzie.
These storms will move across Interstate 94 from around Sterling to
Steele.
Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4684 10043 4701 10034 4700 10017 4685 9982
4666 10022
TIME...MOT...LOC 1715Z 313DEG 15KT 4686 10023
HAMILTONSpecial weather statement, Jul 16, 1:01 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
101 PM CDT Fri Jul 16 2021
NDZ035-036-046-047-161830-
Kidder ND-Logan ND-Burleigh ND-Emmons ND-
101 PM CDT Fri Jul 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KIDDER...SOUTHEASTERN
BURLEIGH...NORTHWESTERN LOGAN AND NORTHEASTERN EMMONS COUNTIES UNTIL
130 PM CDT...
At 1259 PM CDT, a strong thunderstorm was located 10 miles southwest
of Steele, moving southeast at 20 mph.
Half inch hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Napoleon, Steele, Hazelton, Dawson, Braddock, Lake Isabel and
Kintyre.
Frequent lightning and very heavy rainfall is also occurring with
this storm. Do not drive your vehicle through flooded roadways.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
LAT...LON 4669 10024 4679 10017 4692 9991 4689 9974
4675 9955 4649 9975 4647 10029
TIME...MOT...LOC 1759Z 314DEG 18KT 4673 10002
HAMILTONThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 5:12 AM CDT | Special Weather Statement | BIS | Renville | 33 min |
| Jul 16, 5:40 AM CDT | Severe Thunderstorm Warning | BIS | Renville | 35 min |
| Jul 16, 6:58 AM CDT | Areal Flood Advisory | BIS | Ward | 2 hr |
| Jul 16, 7:54 AM CDT | Special Weather Statement | BIS | Ward | 36 min |
| Jul 16, 8:30 AM CDT | Special Weather Statement | BIS | Ward | 45 min |
| Jul 16, 9:57 AM CDT | Special Weather Statement | BIS | McLean | 18 min |
| Jul 16, 12:16 PM CDT | Special Weather Statement | BIS | Burleigh | 29 min |
Nearby
Special Weather Statements in North Dakota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.